Can You Take Thyroid Medication or Synthyroid While Breastfeeding?

A guide for pregnant and breastfeeding women with hypothyroidism

mother reading pill bottle label while holding baby
Ariel Skelley/Blend Images/Getty Images

Many women with hypothyroidism wonder if they should continue taking their prescribed thyroid hormone replacement drugs –– Synthroid, Levoxyl, Levothroid, Armour, Thyrolar, or generic levothyroxine –– while breastfeeding. Often times, nursing mothers are told not to take any medications while breastfeeding, which makes women with thyroid disorders think twice before taking their meds. 

Should You Stop Taking Your Thyroid Medication?

A woman who is hypothyroid and taking thyroid hormone medication should continue taking her medication as prescribed.

Stopping thyroid hormone, or taking less than prescribed, is not recommended, because not only is that insufficient treatment for hypothyroidism, it also puts you at risk of various symptoms and side effects of hypothyroidism. You also need proper thyroid hormone replacement for normal lactation and to maintain a sufficient milk supply. Without your thyroid medication, you may not physically be able to breastfeed. 

Thyroid hormone replacement, when taken at the prescribed dosage level to maintain the mother's thyroid at a normal level, crosses into breast milk in very small quantities, and has no adverse effect on the baby.

If you are not yet breastfeeding because are still pregnant, you should continue to take your medication as prescribed. Pregnancy places a lot of stress on the thyroid. Too much or too little thyroid stimulating hormone (TSH) can put unnecessary stress on your body and your baby.

This can lead to a variety of side effects that can affect your health (pre-eclampsia) or the baby's (low birth weight, rapid heart rate, and in extreme cases stillbirth). If you have hypothyroidism, continue taking your prescribed dosage while pregnant. You do not have to worry that it will have negative effects on your child.

Replacement TSH drugs mimic the same TSH produced by your body and won't have negative effects on your developing child. 

Developing Hypothyroidism While Breastfeeding

Your thyroid levels may fluctuate during and after pregnancy, making it possible for you to become hypothyroid, even while on medication. If you are having trouble breastfeeding and producing milk, it might be a sign of hypothyroidism. Signs of hypothyroidism include: 

  • Fatigue
  • Decreased appetite
  • Depression
  • Cold intolerance
  • Thinning hair
  • Dry skin
  • Hoarse voice 

These symptoms, while symptoms of hypothyroidism, are also symptoms associated with postpartum fatigue, postpartum depression, and breastfeeding. If you experience any of these symptoms or any symptoms you find concerning, follow up with your physician and ask to have your thyroid testing. Prompt treatment with hypothyroid medication will make it easier for you to return to breastfeeding. Do not try and adjust your medication yourself. 

What Happens If You Take Too Much Thyroid Medication?

Taking too much thyroid hormone medication, however, can cause hyperthyroidism in the breastfeeding mother.

The excess thyroid hormone may be able to pass into the breast milk and to the baby. A nursing mother on thyroid hormone should take their medication exactly as prescribed by a physician. If you are breastfeeding. see your doctor periodically and have your thyroid tested to ensure that any fluctuations in don't result in an overdose.

Read more Frequently Asked Questions About Breastfeeding and Thyroid Disease

Sources

Continue Reading